Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 28, 2019, 7:07 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 7:07 PM EDT (23:07 UTC)
- Expired
- May 28, 2019, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:30 PM EDT | FLASH FLOOD | North Edinburg, PA | REPORT OF FLOODING ALONG HIGHWAY 224. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
768
WGUS51 KPBZ 282307
FFWPBZ
PAC073-290200-
/O.NEW.KPBZ.FF.W.0003.190528T2307Z-190529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
707 PM EDT Tue May 28 2019
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Lawrence County in western Pennsylvania...
* Until 1000 PM EDT.
* At 706 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
New Castle... New Wilmington...
Oakwood... New Castle Northwest...
Pulaski... Bessemer...
Plain Grove Township... South New Castle...
Harlansburg... Volant...
S.n.p.j.... McConnells Mill...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 110.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4112 8026 4111 8015 4109 8012 4104 8013
4100 8016 4091 8016 4092 8052 4113 8052
4113 8026
$$1 follow-up statement
567
WGUS71 KPBZ 290051
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
851 PM EDT Tue May 28 2019
PAC073-290200-
/O.CON.KPBZ.FF.W.0003.000000T0000Z-190529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence PA-
851 PM EDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
LAWRENCE COUNTY...
At 850 PM EDT, radar indicated heavy rain has exited the area.
Runoff from recent heavy rain should continue to result in flash
flooding in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Less than 1/2 inch.
Some locations that may experience flooding include...
New Castle... New Wilmington...
Oakwood... New Castle Northwest...
Pulaski... Bessemer...
Plain Grove Township... South New Castle...
Harlansburg... Volant...
S.n.p.j.... McConnells Mill...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 110.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4112 8026 4111 8015 4109 8012 4104 8013
4100 8016 4091 8016 4092 8052 4113 8052
4113 8026
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:38 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 28, 3:38 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 338 PM EDT Tue May 28 2019 .SYNOPSIS... Rounds of showers and thunderstorms can be expected through Thursday. Some of the storms may be severe, particularly this afternoon and evening, as well as on Wednesday. A brief period of dry weather may arrive with high pressure on Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe thunderstorms have blossomed across the northern CWA, with all severe hazards possible. As low pressure tracks to our north along the Lake Erie shore along a quasi-stationary boundary, this will help to back low-level winds and create more directional shear, in addition to the already present speed shear in the 0-6km layer. Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a deep profile. Supercell structures will continue to be observed into the evening hours. The shear and robust CAPE in the -10C to -30C layer point to the large hail potential, with several reports of golf ball sized hail or larger already received. Strong winds are also likely, with potential downbursts given high DCAPE/surface delta theta-E values noted on the observed as well as model soundings. With the expected backing of low-level flow, a few tornadoes will also be possible, especially with right-moving supercells. The sounding showed PWAT of about 1.2 inches. This, along with the generally cellular nature of the convection so far, should keep flooding concerns isolated at best. Cannot rule out one or two instances of cell training producing heavy rain however. Activity will start to decrease later this evening with the loss of instability, although a few showers or storms may continue overnight in the vicinity of the boundary across mainly the central CWA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... Another round of severe thunderstorms is possible Wednesday afternoon and evening. With the stationary boundary expected to lie somewhere north of Pittsburgh during the day, the highest threat of severe weather appears to across southern sections of the CWA, where SPC has an enhanced risk in place. Conditions fairly similar to today will be experienced, with another buildup of CAPE above 2000 J/kg south of the boundary. Strong speed shear and fairly unidirectional flow will once again support bowing line segments/supercells with damaging winds and large hail. A tornado or two will remain possible once again, although flow will once again need to back a bit more in the low levels for a higher threat. Depending on rainfall totals from the activity today, the flood threat may be a bit higher in some areas. Storm coverage and intensity will drop off once again Wednesday night. Surface low pressure will move across northern Ohio and far NW Pennsylvania Thursday afternoon and evening, which will bring another round of showers and thunderstorms. Temperatures will cool slightly as the front starts to advance southward. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The stubborn southeast U.S. ridge will finally be flattened somewhat by the shortwave accompanying the Thursday low pressure system. A brief break from the rain will be seen Friday afternoon and night under high pressure. The next front will return rain chances over the weekend, with cooler temperatures by Sunday. The first portion of next week appears dry, with near or below normal temperatures. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms will develop this afternoon due to a combination of lift along a weak cold frontal boundary just south of Erie and daytime destabilization. Storm will move east southeast with the 700mb flow through the evening hours, and likely will impact most sites north of I-70 with the strongest storms along the I-80 corridor. Less certainty on the southern and western extent of these storms, and will largely be dictated by these storms creating their own cold pool and driving the frontal boundary farther south than projected. Widespread restrictions are likely to develop Wednesday morning in the wake of today's convection, as increased moisture in the boundary layer will remain stuck under a low level inversion. Though not likely considering expected cloud cover, valley fog will be possible if some clearing occurs. .Outlook... Periodic restriction potential will continue through Fri as rounds of storms and associated disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 28, 2:05 PM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 205 PM EDT Tue May 28 2019 OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002- 291815- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke- 205 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514- 291815- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 205 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms are expected late this afternoon and this evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 28, 6:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FLASH FLOOD 6 NW CRANBERRY 40.75N 80.19W
05/28/2019 BEAVER PA 911 CALL CENTER
BLACKWOODS RD, FEZELL RD, STERELE SCHOOL RD, AND
ROCHESTER RUN RD IN NEW SEWICKLEY TOWNSHIP ARE ALL
REPORTED TO BE FLOODED.
&&
EVENT NUMBER PBZ1902170Local storm report, May 28, 6:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD KOPPEL 40.83N 80.32W
05/28/2019 BEAVER PA 911 CALL CENTER
FLOODING REPORTED AT KOPPEL-NEW SEEWICKLEY BRIDGE.
PEACHTREE ROAD IN MARION TOWNSHIP WAS CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PBZ1902171Local storm report, May 28, 6:55 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 1 ESE SEVEN FIELDS 40.68N 80.04W
05/28/2019 M1.50 INCH BUTLER PA PUBLIC
&&
EVENT NUMBER PBZ1902172
KRAMARLocal storm report, May 28, 6:58 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW ZELIENOPLE 40.75N 80.21W
05/28/2019 M1.00 INCH BEAVER PA PUBLIC
LOCATION UPDATED BASED ON ADDITIONAL DETAILS.
ACCOMPANIED BY TORRENTIAL RAIN
&&
CORRECTED EVENT TIME...LOCATION...REMARKS
EVENT NUMBER PBZ1902169
KRAMARLocal storm report, May 28, 7:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD ELLWOOD CITY 40.86N 80.28W
05/28/2019 LAWRENCE PA 911 CALL CENTER
MERCER ROAD AT VERNA WAY FLOODED AND NOT PASSABLE.
&&
EVENT NUMBER PBZ1902174Special weather statement, May 28, 7:02 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 702 PM EDT Tue May 28 2019 PAZ014-021>023-073-282330- Armstrong-Butler-Westmoreland-Allegheny-Indiana- 702 PM EDT Tue May 28 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 701 PM EDT, a strong thunderstorm was located near Sarver, or 12 miles southeast of Butler, moving east at 45 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Vandergrift... Apollo... New Kensington... Lower Burrell... Harrison Township... Tarentum... Natrona Heights... Brackenridge... Ford City... Leechburg... Sarver... Freeport... LAT...LON 4060 7990 4078 7989 4081 7922 4054 7924 TIME...MOT...LOC 2301Z 272DEG 41KT 4069 7979 07
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:02 AM EDT | Special Weather Statement | PBZ | Indiana | 13 min |
| May 28, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 45 min |
| May 28, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Lawrence | 47 min |
| May 28, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 51 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 46 min |
| May 28, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| May 28, 3:21 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 24 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 30 min |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 39 min |
| May 28, 3:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 49 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 47 min |
| May 28, 3:43 PM EDT | Tornado Warning | PBZ | Indiana | 32 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 40 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 47 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 43 min |
| May 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 19 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| May 28, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 33 min |
| May 28, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 41 min |
| May 28, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| May 28, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 46 min |
| May 28, 6:03 PM EDT | Flash Flood Warning | PBZ | Beaver, Butler, Lawrence | 5 hr |
| May 28, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 45 min |
| May 28, 6:32 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 5 hr |
| May 28, 7:02 PM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| May 28, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 37 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.